Illinois, 2009Damaging Wind in Illinois, June 23, 2009
June 23, 2009 · NWS LSX · 1 event in 1 county or zone
Large thunderstorm complex over Iowa moved south into northern Missouri. Isolated reports of damaging winds were received with some of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large thunderstorm complex over Iowa moved south into northern Missouri. Isolated reports of damaging winds were received with some of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 23, 5:28 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 23, 5:28 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT TUE JUN 23 2009
.UPDATE...
/556 PM CDT TUE JUN 23 2009/
LARGE AREA OF CONVECTION ACROSS IOWA HAS DEVELOPED A STRONG COLD
POOL AND WILL CONTINUE TO DROP SOUTH INTO NORTHERN MISSOURI...PER
MEAN FLOW AND INSTABILITY AXIS. NEW SVR WATCH HAS BEEN ISSUED FOR
NORTHERN CWA...AND MAY NEED TO EXTEND FURTHER SOUTH DEPENDING ON
THE SPEED OF MCS. SEVERE WIND GUSTS TO 80 MPH WILL BE MAIN
CONVECTIVE THREAT.
CVKING
&&
.DISCUSSION...
/349 PM CDT TUE JUN 23 2009/
FOR THE NEAR TERM (TONIGHT - THURSDAY NIGHT)...
BIGGEST HAZARD FOR THE FORECAST ... CONTINUING HEAT. FOR THIS
AFTERNOON HEAT INDICIES RANGED BETWEEN THE 105-110 FOR PORTIONS
OF CENTRAL AND SOUTHERN MO...AS WELL AS SOUTHWESTERN IL...WITH
LOCATIONS IN THE METRO AREA REPORTING UPWARDS OF 118F. HIGH PRESSURE
WILL CONTINUE TO ALLOW FOR MOST CLEAR SKIES THRU THE EVENING HOURS
UNDER LIGHT AND VARIABLE WIND...BUT WILL HAVE TO MONITOR PRESENT
CONVECTION IN CENTRAL IA AND POTENTIAL IMPACTS OF SURFACE OUTFLOW
BOUNDARIES MOVING SOUTHWARD INTO FA. LATEST RUC SUGGESTS MEAN FLOW
TO CURVE THE CONVECTIVE FEATURE INTO NORTHERN PORTIONS OF THE FA AND
THUS HAVE INTRODUCED POPS FOR THE EVENING OVER THE AFOREMENTIONED
REGIONS.
INTO WEDNESDAY H500 TROF WILL DIG THRU SOUTHERN CANADA AND INTO THE
GREAT LAKES REGION AS UPPER LEVEL HIGH WILL RETROGRADE TO THE DESERT
SOUTHWEST AND RIDGE WILL BUILD EASTWARD. THIS WILL ALLOW FOR MORE
WEST-NORTHWESTERLY FLOW ALOFT...YET H850 TEMPS WILL RESIDE AROUND
+22C FOR THE MID-MS VALLEY. TEMPS AT THE SURFACE WILL RANGE IN THE
LOW TO MID 90S WITH HEAT INDICIES INTO THE 100-105F RANGE...WITH
LOCATIONS IN MAJOR METRO AREAS ABOVE 105F.
DIFFLUENT FLOW ALOFT IN CONCERT WITH WEAK SW IMPULSES WILL ALLOW FOR
PRECIP CHANCES BEGINNING WEDNESDAY AFTERNOON FOR NORTHERN REACHES OF
THE FA...BUT DEVELOPMENT WILL BE LIMITED FURTHER SOUTHWARD AS
SURFACE HIGH PRESSURE WILL SLOWLY MOVE EASTWARD INTO THE
MID-ATLANTIC.
PRECIP CHANCES WILL INCREASE MAINLY FOR PORTIONS OF NORTHEAST MO AND
ALONG AND WEST-CENTRAL IL BEGINNING WEDNESDAY NIGHT AS DIFFLUENT
FLOW ALOFT CONTINUES WITH INDICATIONS OF POTENTIAL WEAK IMPULSES
ATTENDANT ALONG THE LONGWAVE PATTERN POTENTIALLY KICKING OFF SOME
CONVECTION...WILL NEED TO MONITOR CLOSELY. COLD FRONT IN CONCERT
WITH H500 TROF INTO THE WESTERN GREAT LAKES REGION WILL BE DRAPED
OVER CENTRAL IA AND INTO THE NORTHERN FA BY 12Z THURSDAY. CLOUDS
AND ANTICIPATED PRECIP WILL LOWER TEMPS ACROSS NORTHERN AND EASTERN
PORTIONS OF THE FA...WHILE WESTERN AND SOUTHERN AREAS WILL SEE TEMPS
IN THE LOW TO MID 90S WITH HEAT INDICIES ABOVE 100F.
INTO THE 0Z FRIDAY TIMEFRAME CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL EXIST ALONG AND EAST OF THE MID-MS VALLEY REGION. CONVERGENCE
IS NOTED TO BE SOMEWHAT WEAK ALONG THE WESTERN REGION OF THE FA.
AFTERWARDS CHANCES FOR PRECIP WILL DISSIPATE LATE THURSDAY NIGHT
INTO FRIDAY MORNING AS THE H500 RIDGE OF HIGH PRESSURE RETURNS
ACROSS THE MID-MS VALLEY REGION RESULTING IN HEAT INDICIES TO RISE
ABOVE 100F FOR FRIDAY.
WITH HEAT ADVISORY CRITERIA MET FOR A GOOD PORTION OF THE FA FOR
THURSDAY AND BUILDING OVER MUCH OF THE FA FOR FRIDAY AND SATURDAY
HAVE DECIDED TO CONTINUE ADVISORIES AND WARNINGS INTO SATURDAY.
FOR THE EXTENDED (FRIDAY - WEDNESDAY)...
SURFACE HIGH PRESSURE WILL KEEP THE WEATHER CLEAR FOR FRIDAY...BUT
THE HEAT WILL BE ON THE RETURN WITH SOUTHWESTERLY FLOW AT H85
ADVECTING TEMPS AROUND +22C...AND MIXED DOWN DRY ADIABATICALLY
GENERATE HIGHS IN THE MID 90S...HEAT INDICIES WITHIN 100-110
DEGREES.
H500 TROF OF LOW PRESSURE WILL MOVE THRU THE NORTHERN ROCKIES AND
INTO THE NORTHERN PLAINS BY 12Z SAT BEFORE EJECTING EASTWARD INTO
THE GREAT LAKES REGION BY 12Z SUN. DURING THIS TIMEFRAME A COLD
FRONTAL BOUNDARY WILL PROGRESS SOUTHEASTWARD INTO THE NORTHERN FA...
WITH GFS TIMING SLIGHTLY FASTER THAN ECMWF. SURFACE CONVERGENCE IS
SEEMINGLY WEAK BUT WITH SUBSTANTIAL INSTABILITY AND STEEP LOW TO MID
LEVEL LAPSE RATES HAVE KEPT SLIGHT POPS FOR NOW PENDING LATER
RUNS...BUT ANTICIPATE CONVECTIVE WEATHER ALONG THE FRONTAL BOUNDARY
AS IT PROGRESSES SOUTHEASTWARD DURING SATURDAY EVENING AND INTO
SUNDAY MORNING.
A WEDGE OF MUCH WARMER AIR WILL REMAIN ALONG AND AHEAD OF THE
PERIPHERY OF THE SURFACE FRONTAL BOUNDARY. FORECASTED TEMPS AT H85
ARE ANTICIPATED TO BE AROUND +24C FOR SATURDAY PER ECMWF...HINTING
AT UPPER 90S ACROSS THE REGION...COOLER NORTHWARD WITH POTENTIAL
CLOUD COVER IMPACTS. NEVERTHELESS HI VALUES ARE ANTICIPATED WITHIN
105-110 FOR SATURDAY...POTENTIALLY AROUND 110 FOR THE ST. LOUIS
METRO AREA.
INTO SUNDAY MORNING GFS/ECMWF IN FAIRLY GOOD AGREEMENT OF COLD
FRONTAL BOUNDARY STALLING INTO SOUTHERN MO. INDICATIONS OF
INCREASING CONVERGENCE IN TANDEM WITH H500 WEAK IMPULSES ALONG THE
SURFACE FRONTAL BOUNDARY...A CONTINUED MOIST AND UNSTABLE AIR
MASS...AND DECENT CONVERGENT H85 FLOW ALONG THE PERIPHERY OF THE
FRONTAL BOUNDARY...HAVE CONTINUED SLIGHT POPS WITH THE ONLY
QUESTIONS RESIDING WITH TIMING AND LOCATION...BUT BETTER CHANCES
EXIST ALONG AND SOUTH OF THE I-70 CORRIDOR.
PER HPC MODEL VERFICATION AND H500 ANALYSIS HAVE FOLLOWED WITH A
GREATER TENDENCY TOWARDS THE ECMWF HEREAFTER. FOR SUNDAY NIGHT AND
THRU THE REMAINDER OF THE FORECAST SURFACE HIGH PRESSURE AND
NORTHERLY FLOW INVADE THE FA AS H500 TROF LIFTS NORTHEASTWARD AND A
RIDGE OF HIGH PRESSURE BUILDS THRU THE CENTRAL PLAINS.
NORTH-NORTHWESTERLY WINDS IN WAKE OF THE H500 TROF SHOULD ALLOW
COOLER TEMPS ACROSS THE FA INTO THE BEGINNING OF NEXT WEEK.
PRESENTLY HAVE BOTH TEMPS AND DEWPOINTS SLOWLY FALLING TO MORE
NORMAL CONDITIONS FOR THIS TIME OF YEAR BY WEDNESDAY.
SIPPRELL
&&
.AVIATION...
/626 PM CDT TUE JUN 23 2009/
FOR THE 00Z TAFS...MCS ACROSS IA IS BEGINNING TO TURN SWD. HAVE
ADDED TSRA AT UIN TAF...EXPECTED TO ARRIVE JUST AFTER 02Z. MCS MAY
WEAKEN A BIT...BUT WITH STRONG COLD POOL DEVELOPED...WIND GUSTS
WILL STILL BE A THREAT. GIVEN STRENGTH OF RIDGE...IS DIFFICULT TO
DETERMINE WHAT WINDS WILL BE AFTER THE TSRA MOVE THRU REGION...BUT
SHUD BE LIGHT AND VRB. MCS IS NOT EXPECTED TO MAKE IT MUCH FURTHER
S THAN UIN AS STRONG RIDGE SHUD WEAKEN THE MCS. HAVE BACKED OFF ON
FG DEVELOPMENT TONIGHT. COU AND UIN BARELY MADE IT TO 6SM LAST
NIGHT AND THEREFORE THINK THAT IF ANYTHING DEVELOPS TONIGHT...SHUD
DROP TO MVFR FOR ONLY A BRIEF TIME. FOR WEDNESDAY...EXPECT LIGHT
WINDS WITH A SLY COMPONENT. ONLY CLOUDS SHUD BE SOME FEW-SCT CU
WITH BASES AROUND 5 KFT.
TILLY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR AUDRAIN-BOONE-CALLAWAY-
COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-KNOX-LEWIS-
LINCOLN-MADISON-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-
PIKE-RALLS-REYNOLDS-SHELBY-ST. FRANCOIS-STE. GENEVIEVE-
WARREN-WASHINGTON.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ST. CHARLES-
ST. LOUIS-ST. LOUIS CITY.
IL...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR ADAMS IL-BOND IL-BROWN
IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
MACOUPIN IL-MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-
RANDOLPH IL-WASHINGTON IL.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MADISON IL-
ST. CLAIR IL.
&&
WFO LSXHazardous weather outlook, Jun 23, 6:47 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT TUE JUN 23 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
747 PM CDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
A LINE OF SEVERE THUNDERSTORMS WILL MOVE SOUTH FROM NORTHERN
MISSOURI TO CENTRAL MISSOURI THIS EVENING. WIND GUSTS TO 70 MPH
WILL BE POSSIBLE.
HIGH TEMPERATURES IN THE LOW TO MID 90S IN COMBINATION WITH HUMID
CONDITIONS WILL ALLOW FOR HEAT INDICES TO REMAIN ABOVE 100F INTO
THE EARLY EVENING HOURS.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF
NORTHEASTERN MISSOURI AND WEST-CENTRAL ILLINOIS. WITH ANY
THUNDERSTORMS THE MAIN THREATS WILL BE DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
TEMPERATURES WILL RISE INTO THE MID TO UPPER 90S FOR WEDNESDAY
WITH HEAT INDICES ABOVE 100 DEGREES FOR MOST LOCATIONS...ABOVE
105 DEGREES FOR AREAS AROUND AND WEST OF THE ST. LOUIS METRO
AREA. LOCATIONS WITHIN AND THE ST. LOUIS METRO AREA WILL SEE HEAT
INDICES ABOVE 110 DEGREES.
THERE IS A CHANCE OF THUNDERSTORMS BEGINNING WEDNESDAY EVENING
FOR
NORTHEAST MISSOURI AND WEST-CENTRAL ILLINOIS...AND AGAIN FOR
LOCATIONS ALONG AND EAST OF THE MISSISSIPPI RIVER VALLEY FOR
THURSDAY.
HEAT INDICES ABOVE 100 DEGREES WILL EXIST FOR LOCATIONS WITHIN
AND
SURROUNDING THE ST. LOUIS METRO AREA AND WESTWARD FOR THURSDAY.
FRIDAY AND INTO SATURDAY HEAT INDICES OF 100 TO 105 DEGREES WILL
EXIST ACROSS MUCH OF THE FORECAST AREA...WITH HEAT INDICES ABOVE
110 DEGREES FOR THE ST. LOUIS METRO AREA.
THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY HAS BEEN EXTENDED
THROUGH SATURDAY AFTERNOON.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS FOR SATURDAY NIGHT AND
INTO SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAY ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
CVKING
In the hours before
Local storm report, Jun 23, 6:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
757 PM CDT TUE JUN 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG EDINA 40.17N 92.17W
06/23/2009 KNOX MO TRAINED SPOTTER
LARGE TREES LIMBS UP TO 8 INCHES IN DIAMETER DOWN
&&
EVENT NUMBER LSX0902480
FGLASSLocal storm report, Jun 23, 7:02 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
802 PM CDT TUE JUN 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST QUINCY 39.93N 91.39W
06/23/2009 M51 MPH ADAMS IL BROADCAST MEDIA
&&
EVENT NUMBER LSX0902481
KANOFSKYThunderstorm Wind, Adams
- When
- June 23, 7:05 PM CST to 7:10 PM CST
- Where
- Adams County, Quincy
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 39.930, -91.400
Numerous trees, tree limbs and power lines were blown down around Quincy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 23, 20092 deaths · 4 injured · $75,000 · EF0 · 17 events
- Tornadoes and Flash Flood in Florida, June 23 to 24, 20091 death · $751,000 · EF1 · 17 events
- Flash Flooding and Hail in Iowa, June 23, 2009$1.1 million · 1.75 in hail · 95 events
- Heat in Texas, June 23, 20091 death · 1 event
- Flash Flood and Damaging Winds in Iowa, June 23, 20091 injured · $40,000 · 70 kt wind · 44 events
- Damaging Winds in Mississippi, June 23, 20091 injured · $173,000 · 60 kt wind · 7 events
- Tornadoes and Flash Flood in Nebraska, June 23, 2009$180,000 · EF0 · 9 events
- Hail in Nebraska, June 23, 2009$205,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Wind in New Mexico, June 23 to 24, 2009$200,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 23, 20092 injured · $18,000 · 61 kt wind · 26 events
- Hail and Damaging Winds in Arkansas, June 23, 2009$90,000 · 50 kt wind · 6 events
- Coastal Flood in Georgia, June 23, 2009$50,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184957.